South Dakota, 2011

Flooding in South Dakota, June 20 to 22, 2011

June 20 to 22, 2011 · NWS ABR · 15 events in 15 counties and zones

A large upper level low pressure area along with deep moisture brought very heavy rains to central, north central, and northeast South Dakota. Rainfall amounts of 3 to 7 inches occurred across much of the area resulting in widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large upper level low pressure area along with deep moisture brought very heavy rains to central, north central, and northeast South Dakota. Rainfall amounts of 3 to 7 inches occurred across much of the area resulting in widespread flooding. Many creeks were flooded along with many roads and thousands of acres of crop and pastureland by the two day heavy rain event. Many roads were closed across the area. The two day rainfall amounts were generally more than the normal June rainfall across the region.

Some rainfall amounts across the region included; 3.07 inches at Kennebec; 3.22 inches at Roscoe; 3.45 inches at Ipswich; 3.50 inches near Hosmer; 3.61 inches at Fort Pierre; 3.69 inches at Leola; 3.77 inches near Onida and at Mission Ridge; 3.82 inches near Akaska; 3.92 inches at Westport; 3.96 inches at Seneca; 4.03 inches at Murdo; 4.60 inches at Highmore; 4.63 inches at Miller; 4.70 inches at Pierre and north of Gettysburg; and 4.98 inches east of Hayes. Locations with more than five inches of rainfall included; 5.07 inches north of Vivian; 5.39 inches southeast of Pierre; 5.72 inches 10 south of Reliance; 7.00 inches near Fort Thompson; and 7.50 inches at Lake Sharpe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 4:49 AM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Jun 20, 4:49 AM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
549 AM CDT MON JUN 20 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY

THE SUMMER SOLSTICE IS ONLY TWO DAYS AWAY...AND YET THE WEATHER
CONDITIONS ACROSS THE DAKOTAS WILL FEEL ANYTHING BUT SUMMER LIKE.
GONE ARE THE PAST FEW DAYS OF MOSTLY SUNNY SKIES AND HIGH
TEMPERATURES IN THE UPPER 70S AND LOWER 80S. IN THEIR PLACE WILL
BE CLOUDY SKIES AND SIGNIFICANTLY COOLER TEMPERATURES...WITH HIGHS
ONLY IN THE 60S AND AT BEST LOWER 70S TUESDAY AND WEDNESDAY. THE
REASON BEHIND THE CHANGE IS DUE TO A LATE SPRING LIKE LOW PRESSURE
SYSTEM LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE
MIDWEST THROUGH THE PERIOD. THREE MONTHS AGO THIS STORM SYSTEM
WOULD HAVE LIKELY RESULTED IN WINTER STORM/BLIZZARD WARNINGS FOR
THE NORTHERN PLAINS...BUT ALAS IT'S FINALLY SUMMER. INSTEAD STRONG
INSTABILITY AND SHEAR ALONG A WARM FRONT WILL BRING SEVERE STORMS
TO NEBRASKA AND WESTERN IOWA TODAY. A FEW THUNDERSTORMS NORTH OF
THE WARM FRONT MAY BECOME STRONG TO SEVERE AS WELL...HOWEVER THIS
SHOULD OCCUR SOUTH OF THIS CWA. THIS CWA WILL SEE TROWAL INDUCED
SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY MORNING.
WHILE CONVECTIVE PARAMETERS BECOME NON-EXISTENT AFTER TODAY...WILL
KEEP THE FLASH FLOOD WATCH AND IN FACT EXPAND IT TO INCLUDE THE
EASTERN CWA. THOUGHT ABOUT CANCELING THE FLASH FLOOD WATCH AND
ISSUE A FLOOD WATCH...BUT LEANED TOWARDS THE LESS CONFUSING ROUTE
AND KEPT THINGS SIMPLE. BELIEVE THE CWA WILL SEE PERIODS OF LIGHT
TO MODERATE SHOWERS...WITH A FEW EMBEDDED THUNDERSTORMS THROUGH
TUESDAY NIGHT. A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. CONDITIONS SHOULD BEGIN TO IMPROVE FROM WEST TO EAST
DURING THE DAY ON WEDNESDAY AS MODELS ARE SHOWING DRIER AIR
PUSHING INTO THE REGION.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY

WRAPAROUND PRECIPITATION WILL CONTINUE ON THE BACKSIDE OF A POTENT
LOW PRESSURE CENTER THAT WILL GRADUALLY MOVE TOWARD THE GREAT
LAKES. MODELS HAVE SLOWED DOWN EASTWARD PROGRESSION OF THE LOW AND
THE EVENTUAL END TO PRECIP ACROSS EASTERN SD AND WESTERN MN.
THEREFORE KEPT SOME LOW END POPS IN THROUGH WED NIGHT AS A
COMPROMISE BETWEEN THE ECMWF...WHICH IS THE FASTER SOLUTION...AND
THE GFS. AT THIS POINT INSTABILITY LOOKS MINIMAL SO TRENDED WX TYPE
MORE TO SHOWERS FOR WED NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND
THE LOW PRODUCING DRIER CONDITIONS ON THURSDAY. BY FRIDAY THE
UPPER RIDGE BEGINS TO FLATTEN AND ANOTHER SFC LOW MOVES THROUGH
THE SOUTHERN PLAINS. COMBINED WITH A FEW SHORTWAVES MOVING THROUGH
THE FLOW IN THE NORTHERN PLAINS...THE CHANCE FOR TSTORMS RETURNS
TO THE FORECAST. TIMING IS STILL UNCERTAIN BUT HAVE LOW CHANCE
POPS IN STARTING LATE FRIDAY MORNING FOR NOW.

TEMPS WILL BE WELL BELOW CLIMO AVERAGES WITH INCREASED CLOUD COVER
AND MOISTURE AS WELL AS SOME COLD AIR ADVECTION ON NORTHWEST FLOW
BEHIND THE LOW ON THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE
REGION TODAY. STRATUS IS BEGINNING TO MOVE INTO EASTERN SD
AFFECTING KATY EARLY THIS MORNING. MVFR/IFR CIGS WILL GRADUALLY
OVERSPREAD THE AREA TODAY. CURRENTLY HAVE VCTS AT KPIR. TSTORM
PROBABILITIES INCREASE FOR OTHER TAF SITES LATER TODAY. VSBYS MAY
FALL TO MVFR/IFR IN HEAVIER SHOWERS. EXPECT PRECIP TO LAST THROUGH
TUESDAY AS A POTENT LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.

&&

.HYDROLOGY...
A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS
WILL PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN
AND THUNDERSTORM ACTIVITY...FROM MONDAY THROUGH WEDNESDAY. THERE
IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A
MAJORITY OF SOUTH DAKOTA...ON THE ORDER OF AN INCH TO 2
INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLASH
FLOOD GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES
VALLEYS...AND THERE REMAINS AN INABILITY FOR MUNICIPALITIES ALONG
THE MISSOURI RIVER TO HANDLE WIDESPREAD/PROLONGED PERIODS OF
PRECIPITATION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BUFFALO-CAMPBELL-
     CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
     MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
     EVENING FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
     MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
     EVENING FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 20, 8:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
900 AM CDT MON JUN 20 2011

SDZ003>005-009-010-015>017-033>037-045-048-051-211400-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
900 AM CDT MON JUN 20 2011 /800 AM MDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME THUNDERSTORMS MAY
PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH PER HOUR.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH
WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-211400-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
900 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH
WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

CONNELLY

In the hours before

Local storm report, Jun 20, 9:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            PIERRE                  44.37N 100.32W
06/20/2011                   HUGHES             SD   EMERGENCY MNGR

            MINOR FLOODING IN LOW SPOTS ON MAIN STREET AND BEHIND
            LEVEE.

&&

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Jones

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Jones County, 3.71 mi NW of Capa to 7.47 mi NNE of Draper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.160, -101.030

Flood, Lyman

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Lyman County, 8.5 mi NW of Mc Clure to 12.6 mi ENE of Mc Clure
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.180, -100.350

Flood, Buffalo

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Buffalo County, 10.26 mi NNW of Ft Thompson to 10.55 mi WNW of Ft Thompson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.180, -99.530

Flood, Hughes

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Hughes County, 14.43 mi NW of Pierre to 1.48 mi SSE of Pierre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.540, -100.500

Flood, Sully

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Sully County, 4.82 mi NNW of Laurel to 17.49 mi NNE of Gallagher
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.880, -100.370

Flood, Potter

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Potter County, 20.26 mi NW of Gettysburg to 2.13 mi W of Gorman
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.230, -100.240

Heavy rain flooded most of the roads in Gettysburg with many basements also receiving water.

Flood, Walworth

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Walworth County, 7.96 mi SW of Akaska to 4.24 mi ESE of Lowry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.260, -100.250

Flood, Hyde

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Hyde County, 25.86 mi N of Holabird to 25.26 mi WSW of Stephan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.890, -99.660

Flood, Hand

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Hand County, 12.4 mi NW of Polo to 20.4 mi ENE of Polo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.890, -99.300

Very heavy rains caused the flooding of several creeks throughout Hand county with many roads flooded and closed. Miller received extensive flooding with many pumps brought out to move the water. Sandbagging was also done around several homes.

Flood, Faulk

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Faulk County, 6.53 mi NW of Onaka to 11.32 mi N of Chelsea
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.250, -99.570

Flood, Edmunds

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Edmunds County, 9.78 mi N of Bowdle to 12.52 mi N of Mina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.590, -99.700

Flood, McPherson

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
McPherson County, 2.81 mi N of Greenway to 7.93 mi NE of Spring Creek Colony
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.940, -99.710

Flood, Brown

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Brown County, 10.19 mi W of Winship to 10.34 mi ENE of Hecla
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.940, -98.730

Flood, Spink

When
June 20, 2:00 PM CST to June 22, 2:00 PM CST
Where
Spink County, 7.33 mi W of Mansfield to 11.27 mi NE of Conde
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.240, -98.720

Flood, Stanley

When
June 20, 2:00 PM MST to June 22, 2:00 PM MST
Where
Stanley County, 4.25 mi SW of Bunker to 10.84 mi ESE of Ft Pierre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.180, -101.150

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326407, 326418, 326423, 326426, 326430, 326436, 326455, 326457, 326459, 326462, 326464, 326467, 326469, 326470, 326410.